Illinois, 2024

Ice Storm in Illinois, December 14, 2024

December 14, 2024 · NWS DVN · 6 events in 6 counties and zones

68). Iowa City, IA saw over a quarter inch of ice accumulation.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the daytime on December 14th, widespread freezing rain occurred across eastern Iowa, northeast Missouri, and west central and northwest Illinois.|Some of the more notable impacts were; Numerous slick roads in and around the Cedar Rapids, IA metro area where over a half inch of flat ice was observed (CID Airport total of 0.68). Iowa City, IA saw over a quarter inch of ice accumulation. Multiple jackknifed trucks on I-80 as reported through social media. Numerous branches down across the area due to icing. These along with ice on wires caused power outages, with some counties in southeast Iowa temporarily having 30% of customers without power.|McDonough County in west central Illinois, including the Macomb area, where icing over 0.25 resulted in several large branches down due to ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 13, 10:31 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • A wintry system is forecast to move across the area tonight through Saturday afternoon, with widespread freezing rain and hazardous travel impacts expected.
  • An Ice Storm Warning is now in effect for areas along and west of a line from Independence to Anamosa to Iowa City to Fairfield, with an expansion of the Winter Weather Advisory into all of northwest Illinois
  • The weather pattern pattern will remain active Sunday night through next week.
  • Above normal temperatures are forecast through Monday before a gradual cool down starts Tuesday and continues through the end of the week.
Area forecast discussion, Dec 13, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1031 PM CST Fri Dec 13 2024

.KEY MESSAGES...

- A wintry system is forecast to move across the area tonight
  through Saturday afternoon, with widespread freezing rain and
  hazardous travel impacts expected.

- An Ice Storm Warning is now in effect for areas along and west
  of a line from Independence to Anamosa to Iowa City to
  Fairfield, with an expansion of the Winter Weather Advisory
  into all of northwest Illinois

- The weather pattern pattern will remain active Sunday night
  through next week.

- Above normal temperatures are forecast through Monday before a
  gradual cool down starts Tuesday and continues through the end
  of the week.

&&

.UPDATE...
Issued at 826 PM CST Fri Dec 13 2024

The freezing rain and rain event remains on track this evening
as our 00z sounding already is showing signs of a freezing rain
profile. While temperatures currently support sleet in the
sounding, further warm moist advection is expected to saturate
this column quickly overnight, resulting in a favorable
freezing rain sounding. Rates of precipitation continue to
appear moderate if not a little heavy at times, and this should
allow for more of a run off percentage during the day Saturday,
based on 00z CAMs and new guidance. The surface wetbulb
temperatures will be the last thing that will rise, and given
the continuous rain/ZR occurring the low dewpoints will favor a
slow rise above 32 until after several hours of ZR. Thus, all
counties should experience dangerous travel conditions, at least
for a period of time. No changes have been made to ongoing
headlines, beyond combining the two northern ice storm warnings
into one product.

We have sent an updated timing graphic, which shows onset
timing, as well as transition to rain timing.

Stay safe everyone!!

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 221 PM CST Fri Dec 13 2024

The deep and dry arctic air has slowed down the incoming storm
system a bit more along with keeping temperatures colder longer. As
a result, winter weather headlines have been extended in time and
area.

Through midnight quiet, dry and cold conditions will be seen across
the area.

After midnight the low level jet will shift and push copious amounts
of warm, moist air over the arctic air at the surface. Freezing
rain, possibly mixed briefly with some sleet at the onset, will
rapidly break out across southeast Iowa and slowly advance northeast
overnight and into Saturday.

Based on the latest information, the ice storm warnings have been
expanded slightly south and east. The main focus for the highest ice
accumulations looks to be the Cedar Rapids/Iowa City areas down
toward Ottumwa, IA. Ice accumulations of up to one third inch appear
very possible. Areas outside of the ice storm warning will see ice
accumulations ranging from a light glaze up to two tenths of an inch.

On Saturday, those areas that have not seen freezing rain yet will
see it develop during the morning hours. At the same time, warmer
surface air will slowly move into the southern third of the area
allowing the freezing rain to change over to all rain.

By mid-day Saturday, most areas from I-80 on south will have
transitioned over to all liquid rain. Area roads will slowly improve
during the afternoon as temperatures continue to climb above
freezing.

North of I-80, it will take well into the afternoon before
temperatures climb above freezing. Thus freezing rain will persist
through mid-afternoon before transitioning over to all rain.

As for Saturday night, the lower atmosphere will have warmed enough
to allow a very cold rain to persist through the evening before
ending from west to east afternoon. Temperatures overnight should be
fairly steady with temperatures ranging from just above freezing
north and west of Cedar Rapids to the upper 30s east of the
Mississippi and south of I-80.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 221 PM CST Fri Dec 13 2024

The weather pattern is forecast to remain active through the long
term as zonal flow continues across the CONUS. This will result in a
series of shortwave troughs and ridges moving across the Upper
Midwest roughly every 24 to 36 hours.  Sunday will be quiet with
high temperatures in the lower to mid 40s. A second shortwave
trough is forecast to move across the area Sunday night through
Monday with widespread rain across the area with high temperatures
int he 40s.  After Tuesday, models show a shortwave trough as riding
builds across the western US.  In the wake of this system,
significant timing differences begin to show up between the models
with northwest flow alfot across the region.  Shortwave trough
moving through the flow move across the area on Wednesday and again
on Thursday night.

Temperatures slowly cool after Monday with high temperatures near to
slightly below normal through the end of the week. At this time,
precipitation looks to fall as mainly rain until late in the period
when snow or a rain and snow mix are more likely.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM CST Fri Dec 13 2024

Poor flying weather will move in by morning, with a combination
of freezing rain, gusty east winds, and lowering CIGS to IFR
through the day as a storm system moves up over the entire area.
Freezing rain will onset in the 09z to 12z window over the area,
beginning first around CID, then spreading east by the
Mississippi approaching 12Z. All surfaces will ice up quickly,
and become slick. Rising temperatures will slowly spread north,
changing the freezing rain to regular rain by 15z in near BRL,
to around 18z near Interstate 80 and MLI, then by mid afternoon,
21-22Z at CID and DBQ. The CID area may see up to 0.3 of ice
accumulation on surfaces before a transition to rain occurs in
the afternoon. Light rain and fog, transitioning to just fog
possibly dense, and LIFR cigs/visibility with decreasing winds
will continue through Saturday evening and overnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Ice Storm Warning until 3 PM CST Saturday for IAZ040-051>053-
     063>065.
     Winter Weather Advisory until 3 PM CST Saturday for IAZ041-042-
     054-066.
     Winter Weather Advisory until noon CST Saturday for IAZ067-068-
     078.
     Ice Storm Warning until noon CST Saturday for IAZ076-077-087.
     Winter Weather Advisory until 9 AM CST Saturday for IAZ088-089-
     098-099.
IL...Winter Weather Advisory until noon CST Saturday for ILZ015-016-
     024.
     Winter Weather Advisory until 9 AM CST Saturday for ILZ025-026-
     034-035.
     Winter Weather Advisory from 3 AM to 3 PM CST Saturday for
     ILZ001-007-009.
     Winter Weather Advisory from 6 AM to 6 PM CST Saturday for
     ILZ002.
     Winter Weather Advisory from 6 AM to noon CST Saturday for
     ILZ017.
MO...Winter Weather Advisory until 9 AM CST Saturday for MOZ009-010.

&&

UPDATE...Ervin
SHORT TERM...08
LONG TERM...Cousins
AVIATION...Ervin
Hazardous weather outlook, Dec 13, 2:54 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
254 PM CST Fri Dec 13 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-142100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
254 PM CST Fri Dec 13 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong system will bring widespread freezing rain to the area
after midnight tonight through Saturday morning, causing impacts
to travel. Total ice accumulations of a tenth of an inch or more
are expected across parts of eastern Iowa into northwest Illinois,
with amounts over a quarter of an inch possible for areas along
and west of a Independence to Anamosa to Iowa City to Fairfield
line where an Ice Storm Warning is in effect. A Winter Weather
Advisory is in effect for the remainder of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Freezing rain will continue Saturday morning into the afternoon
hours before slowly ending from north to south as warmer air moves
into the region. Expect hazardous travel conditions, along with
some power outages due to fallen tree branches.

.SPOTTER INFORMATION STATEMENT...

Any reports of icing, even a glaze, late tonight through Saturday
would be appreciated.

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Hancock

When
December 14, 12:00 AM CST to 11:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.2 to 0.4 of an inch of ice accumulation on the ground and elevated surfaces.

Ice Storm, McDonough

When
December 14, 12:00 AM CST to 12:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.2 to 0.4 of an inch of ice accumulation on the ground and elevated surfaces. Reports of branches brought down by ice were reported from Colchester through Macomb Illinois.

Ice Storm, Henderson

When
December 14, 1:00 AM CST to 1:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.2 to 0.3 of an inch of ice accumulation on the ground and elevated surfaces.

Ice Storm, Warren

When
December 14, 1:00 AM CST to 1:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.2 to 0.3 of an inch of ice accumulation on the ground and elevated surfaces.

Ice Storm, Mercer

When
December 14, 2:00 AM CST to 3:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.1 to 0.3 of an inch of ice accumulation on the ground and elevated surfaces.

Ice Storm, Rock Island

When
December 14, 2:00 AM CST to 4:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Trained spotters and DOT reported widespread slick conditions with a 0.1 to 0.3 of an inch of ice accumulation on the ground and elevated surfaces.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229136, 1229137, 1229138, 1229139, 1229140, 1229141.